A 37-year-old male asked:
Disclaimer

can some blood pressure medications cause an increase in triglycerides?

1 doctor answer
Dr. Sheldon Sheps
A Verified Doctor answered
A US doctor answered Learn more
Yes, some blood pressure medications can affect triglyceride and cholesterol levels: Hydrochlorothiazide is commonly prescribed for high blood pressure. It's from a class of medications called diuretics, more commonly called water pills. High doses — 50 milligrams or more — of some diuretics, such as hydrochlorothiazide, can temporarily increase your low-density lipoprotein (LDL, or "bad") cholesterol and triglycerides. The good news is that the rise in LDL cholesterol and triglycerides usually returns to normal within a year of starting these medications. And, the mild effects the drug has on cholesterol and triglycerides don't outweigh the benefits from lowering blood pressure. Smaller doses of hydrochlorothiazide usually don't cause a rise in cholesterol and triglycerides. Older beta blockers, such as propranolol (Inderal, Innopran XL), atenolol (Tenormin) and metoprolol (Lopressor, Toprol-XL), can slightly increase triglycerides and decrease high-density lipoprotein (HDL, or "good") cholesterol. Typically this occurs in people who have a cluster of conditions (metabolic syndrome) that includes: High blood pressure, High blood sugar, Excess weight around the abdomen, Abnormal cholesterol and triglycerides. Newer beta blockers, such as carvedilol (Coreg) and nebivolol (Bystolic), are less likely to affect your cholesterol levels. The older beta blocker drugs that can affect your cholesterol levels usually won't be one of the first drugs you're given as a treatment for high blood pressure. But, older beta blocker drugs are useful in specific situations, such as preventing recurrent heart disease or managing heart failure. In some cases, older beta blockers can be helpful in treating people with a high risk of cardiovascular disease or people who have migraines. If you're worried about increasing triglyceride levels, talk to your doctor about making changes to your diet and exercise routine. Don't stop taking any prescribed medications without first talking to your doctor.
Answered on Jun 14, 2016

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month

Related questions:

A 53-year-old male asked:
Dr. Gurmukh Singh
A Verified Doctor answered
A US doctor answered Learn more
Need more info: It is not feasible to provide a meaningful opinion without taking additional history, physical examination and may be some tests. Some general suggest ... Read More
A 63-year-old female asked:
Dr. Derrick Lonsdale
A Verified Doctor answered
A US doctor answered Learn more
Triglycerides: Are the "hallmark" of sugar intake and are a greater threat than cholesterol. Sugar in all its different forms causes the autonomic (automatic) nervou ... Read More
A 36-year-old male asked:
Dr. Dan Fisher
A Verified Doctor answered
A US doctor answered Learn more
See doc.: Sounds like you need an internist. BP seems excessively high for someone your age. Need a good eval for secondary causes of htn. Also if trig > 500 ... Read More
1
1 thank
A 48-year-old female asked:
Dr. Rawhi Omar
A Verified Doctor answered
A US doctor answered Learn more
Lifestyle: There are many causes for increased BP and or pulse..start with analysis of your recent lifestyle changes: new stimulants, anxieties, medications et ... Read More
1
1 thank

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month